Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 24, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2023, 2:13 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2023, 2:13 PM MST (21:13 UTC)
- Expired
- Jul 29, 2023, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 107 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WGUS55 KVEF 292113
FFWVEF
AZC015-300015-
/O.NEW.KVEF.FF.W.0024.230729T2113Z-230730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
213 PM PDT Sat Jul 29 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 515 PM MST.
* At 213 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
1.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Mohave County northeast of Kingman
Airport.
This includes the following roads...
Hackberry Road near Route 66
Route 66 between mile markers 80 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3528 11394 3541 11382 3535 11363 3517 11377
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
478
WGUS75 KVEF 292219
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
319 PM PDT Sat Jul 29 2023
AZC015-300015-
/O.CON.KVEF.FF.W.0024.000000T0000Z-230730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
319 PM MST Sat Jul 29 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS
AFTERNOON FOR CENTRAL MOHAVE COUNTY...
At 319 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 3
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
mainly rural areas of Central Mohave County northeast of Kingman
Airport.
This includes the following roads...
Hackberry Road near Route 66
Route 66 between mile markers 80 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3528 11394 3541 11382 3535 11363 3517 11377
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW015 WGUS75 KVEF 300009 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 509 PM PDT Sat Jul 29 2023 AZC015-300019- /O.EXP.KVEF.FF.W.0024.000000T0000Z-230730T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 509 PM MST Sat Jul 29 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR CENTRAL MOHAVE COUNTY... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3528 11394 3541 11382 3535 11363 3517 11377 $$ MW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:41 PM MST, 32 minutes earlier.
Area forecast discussion, Jul 29, 1:41 PM MST, 32 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 141 PM PDT Sat Jul 29 2023 .SYNOPSIS...Isolated showers and thunderstorms possible in Northwest Arizona, southern Nevada and across the Mojave preserve through Sunday evening. A more pronounced moisture surge arrives Sunday evening with shower and thunderstorm activity in Northwest Arizona spreading into Southern Nevada and eastern California early next week along with moderating temperatures. && .UPDATE...Showers and thunderstorms are beginning to develop over southern Clark County some of these storms will be moving into the southern and southeastern portions of the Las Vegas Valley during the remainder of the afternoon. Wind gusts greater than 40 mph are expected with these storms. I have increased the PoPs in the Las Vegas Valley through the early evening hours as well as across the eastern half of San Bernardino County and Lincoln County. && .SHORT TERM...through Tuesday. The latest hi-res models and HREF continue to indicate some isolated to scattered thunderstorm development this afternoon between 19-21Z over San Bernardino, Clark, Lincoln and Mohave Counties. Precipitation through the early evening hours in general should be on the light side, but with PW values already 1.0-1.5 inches in parts of Clark, San Bernardino and Mohave Counties, some heavier downpours are possible. There is the potential for strong winds gusts with any of these storms with the dry low levels and high values of DCAPE (1500-2000 J/kg). The excessive heat warning that is in effect will not be extended and will be allowed to expire this evening. Convective activity will increase in Mohave County on Sunday but should remain more isolated elsewhere. However, outflow winds from these storm are likely to reach Lake Mead and Mohave and potentially into the Las Vegas Valley during the afternoon and early evening. The main weather feature will be an inverted trough that is currently located over north central Mexico. This trough will continue to work its way to the west on Sunday and then move northward into southern Arizona on Monday. A further increase in moisture, particularly in the low levels will push into our forecast area beginning Sunday night. The most recent GEFS (12Z) run has moved the track of the inverted trough further to the east. We'll see if this is temporary change or will be maintained. The main difference for us will be how far to the west the convection will make it but in any case thunderstorm activity will ramp up on Monday and Tuesday in at least Clark, San Bernardino, Lincoln and Mohave Counties. WPC currently has much of those counties in a marginal risk of excessive rainfall for both Monday and Tuesday. The finer details of when and where the best chances exist will depend on cloud cover trends and instability build up, but with a large scale feature moving through, chances won't be limited to just the daylight hours. Precipitable water values of 150-200% of normal and a fairly light southerly flow aloft suggest training thunderstorm activity and localized flash flooding will be a possibility if instability can be realized. The latest NBM and GEFS runs both indicate the potential for an active overnight for Monday night and Tuesday night, particularly over the higher terrain of Clark and San Bernardino counties. .LONG TERM...Wednesday through next Saturday. Wednesday appears to be the last day of more widespread convection for the week, with PW values of over an inch still in place for most of the eastern CWA. Lincoln and Mohave counties have the greatest chance to see storms develop, but the chance for convection extends to Clark and San Bernardino county as well. Any storms that do occur with this convection have the chance to contain heavy rainfall, which could lead to flash flooding events in flood prone areas. Beginning Thursday, the ridge will make its return trip back to the Desert Southwest from eastern Texas, causing upper level flow to shift from the southeast/south back to the southwest. Moisture across the region will greatly decrease late into the week and throughout the weekend as we lose our monsoonal flow to a drier southwesterly flow from the Pacific. Temperatures will begin to increase as the high pressure returns, getting back above 105 on Thursday/Friday for the Las Vegas metro with the potential to reach 110 by next Sunday. && .AVIATION...For Harry Reid...South to southwest winds will gust to 15-20KT this the afternoon and evening before dropping off shortly after sunset. Convection is expected to develop on the terrain southeast of the valley this afternoon. Thunderstorms are not expected to move over the terminals, however, southeast outflow winds gusting to 25KT will be possible at times this afternoon. Convection will end after sunset with low impact weather expected overnight. More convection is expected to develop Sunday afternoon south and east of the valley, with more widespread coverage in thunderstorms compared to today and the risk for sudden erratic outflow winds over 30KT or greater. Southwesterly winds across the Mojave Desert will transport smoke from the York Fire, located over the Mojave National Preserve, into the Las Vegas Valley. While surface visibility reductions are not expected to accompany this smoke, slant range visibility reductions can be expected. For the rest of southern Nevada, northwest Arizona and southeast California... Southwesterly flow across the Mojave Desert will transport smoke from the York Fire (located in the Mojave National Preserve)into the Las Vegas Valley and potentially parts of the Colorado River Valley. Surface visibility is not expected to be impacted, however, slant range visibility reductions are expected at times. Winds will become south to southwest across the region this afternoon with occasional gusts to 15-20KT expected in California and southern Nevada. Scattered thunderstorms will develop around 20Z this afternoon in western Arizona, with isolated thunderstorms possible in far southern Nevada and eastern San Bernardino County. Brief heavy rain, sudden erratic and gusty winds due to outflows, lightning, and CIGs below 10kft will be possible with convection today. Thunderstorms will end after sunset and a dry night with diurnal wind patterns is expected. Morning showers may sneak into southern portions of the Colorado River Valley Sunday morning before more widespread thunderstorms develop Sunday afternoon across much of the region. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Czyzyk LONG TERM...McDaniel AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:34 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.